Georgia, 2003

Hail and Damaging Winds in Georgia, June 11, 2003

June 11, 2003 · NWS FFC · 7 events in 5 counties and zones

5 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$619,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 2:00 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 2:00 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT WED JUN 11 2003

FORECAST AREA PROGGED TO REMAIN IN SOUTHWEST FLOW SURFACE AND ALOFT
THROUGH THIS FORECAST BETWEEN RUDGING POKING WEST FROM THE ATLANTIC
AND TROUGHGING IN THE MIDDLE OF THE COUNTRY. THIS LEAVES US IN A
MOIST AND UNSTABLE REGIME THROUGHOUT THE NEXT 7 DAYS. BEST DYNAMICS
AND STATIONARY FRONT REMAIN NORTH OF THE FORECAST AREA UNTIL AROUND
SUNDAY SO I WILL KEEP POPS IN THE CHANCE TO GOOD CHANCE RANGE.
TEMPERATURES WILL REMAIN SEASONABLY WARM.

.PRELIMINARY POINT TEMPS/POPS...

KATL 71 83 71 83 / 50 50 50 50
KAHN 70 84 70 84 / 40 50 40 50
KGVL 68 80 68 83 / 40 50 40 50
KRMG 69 83 69 84 / 50 50 50 50
KCSG 74 86 73 88 / 50 50 50 50
KMCN 72 86 72 87 / 40 50 40 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 20
Hazardous weather outlook, Jun 11, 11:00 AM EST, 5 hours 50 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-112145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH
TONIGHT.

.SYNOPSIS...
BROAD AND WEAK HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC
AND SOUTHEAST STATES THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. LARGE HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND
EVENING.

.DISCUSSION...
A MOIST AIRMASS IN THE LOWER LEVELS WILL CONTINUE OVER THE AREA.
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH
CAPES OF 1500 TO 2500...AND LIFTED INDICES OF MINUS 2 TO MINUS 6.
A WEAK UPPER LEVEL DISTURBANCE WILL ALSO MOVE TO THE GEORGIA ALABAMA
BORDER THIS EVENING. ALSO...A SURFACE TROUGH FROM THE CAROLINAS INTO
CENTRAL GEORGIA WILL BECOME ENHANCED THIS AFTERNOON FROM DAYTIME
HEATING. THESE FACTORS COULD COMBINE TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...SPOTTERS
SHOULD REMAIN ALERT IN CASE NEEDED. EMERGENCY MANAGERS SHOULD
MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS OVER THE AREA ON
THURSDAY...AND THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH
TUESDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 11, 4:22 PM EST, 28 minutes before
GAZ042-112145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT WED JUN 11 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
CARROLL COUNTY UNTIL 545 PM EDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BOWDON...MOVING NORTHEAST AT
20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THIS STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dade

When
June 11, 4:50 PM EST to 5:15 PM EST
Where
Dade County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -85.283

The Dade county 911 center reported that power lines were down in five different areas of the county and a number of trees were blown down in eight different areas around the county. The Emergency Management Director for Dade county estimated that at least 30 trees were blown down around the county. An amateur radio operator reported that a 500 foot cell tower was also blown down.

Lightning, Dade

When
June 11, 4:50 PM EST
Where
Dade County, Trenton
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade county 911 center reported that a house was set on fire by lightning.

Thunderstorm Wind, Walker

When
June 11, 4:50 PM EST
Where
Walker County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
34.733, -85.317

The Walker County Messenger reported that literally dozens of trees were down on power lines and roads around the county. The Rossville area was probably the hardest hit. Seven homes were severely damaged when large trees fell on the structures, while at least 27 calls were received by the Walker county Fire and Rescue Department to remove trees blocking roads. Several hundred residents of the county were left without power for several hours during the event.

Thunderstorm Wind, Troup

When
June 11, 4:55 PM EST
Where
Troup County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -85.033

The Troup county 911 center reported that several trees and power lines were down.

Thunderstorm Wind, Coweta

When
June 11, 5:22 PM EST
Where
Coweta County, Newnan
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -84.800

The Coweta county 911 center reported that a tree was blown down on a power line.

Hail, Coweta

When
June 11, 5:25 PM EST
Where
Coweta County, Newnan
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -84.800

The Coweta county 911 center reported penny-sized hail.

Thunderstorm Wind, White

When
June 11, 7:30 PM EST
Where
White County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.600, -83.750

The public reported that several trees were blown down causing roof damage to a couple of structures and other minor property damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370381, 5370382, 5370383, 5370384, 5370386, 5370385, 5370387.